Alert archive / California / Red Flag Warnings in 2011

Red Flag Warning 6, NWS Phoenix, AZ

May 23, 2011Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this red flag warning at May 23, 2011, 5:21 AM PDT for Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona. It took effect at May 23, 2011, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2011, 5:21 AM PDT (12:21 UTC)
In effect from
May 23, 2011, 1:00 PM PDT
Expired
May 23, 2011, 8:00 PM PDT
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 0.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WWUS85 KPSR 231221
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
521 AM MST MON MAY 23 2011

AZZ131-CAZ231-240300-
/O.NEW.KPSR.FW.W.0006.110523T2000Z-110524T0300Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
521 AM MST MON MAY 23 2011 /521 AM PDT MON MAY 23 2011/

...RED FLAG WARNING IN EFFECT FROM 1 PM MST /1 PM PDT/ THIS AFTERNOON
TO 8 PM MST /8 PM PDT/ THIS EVENING FOR PORTIONS OF THE LOWER
COLORADO RIVER VALLEY DUE TO STRONG WINDS...LOW RELATIVE HUMIDITY...
AND VERY HIGH TO EXTREME FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM MST /1 PM PDT/ THIS
AFTERNOON TO 8 PM MST /8 PM PDT/ THIS EVENING. 

* AFFECTED AREA...THE LOWER COLORADO RIVER VALLEY. IN ARIZONA...NEAR
  PARKER...MARTINEZ LAKE AND YUMA. IN CALIFORNIA...NEAR BLYTHE...
  CIBOLA AND PALO VERDE.

* WIND...SOUTHWEST TO WEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...FUELS ARE VERY DRY...AND FIRE DANGER IS VERY HIGH TO
  EXTREME IN MANY AREAS. THESE CONDITIONS...COMBINED WITH LOW
  RELATIVE HUMIDITY AND STRONG WINDS...WILL LEAD TO WIDESPREAD
  HAZARDOUS FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$


NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

MEYERS
1 follow-up statement
148 
WWUS85 KPSR 232037
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
137 PM MST MON MAY 23 2011

AZZ131-CAZ231-240300-
/O.CON.KPSR.FW.W.0006.000000T0000Z-110524T0300Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
137 PM MST MON MAY 23 2011 /137 PM PDT MON MAY 23 2011/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST /8 PM PDT/
THIS EVENING FOR PORTIONS OF THE LOWER COLORADO RIVER VALLEY DUE
TO STRONG WINDS...LOW RELATIVE HUMIDITY... AND VERY HIGH TO
EXTREME FIRE DANGER...

* AFFECTED AREA...THE LOWER COLORADO RIVER VALLEY. IN ARIZONA... 
  NEAR PARKER...MARTINEZ LAKE AND YUMA. IN CALIFORNIA...NEAR 
  BLYTHE... CIBOLA AND PALO VERDE. 

* WIND...SOUTHWEST TO WEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...FUELS ARE VERY DRY...AND FIRE DANGER IS VERY HIGH 
  TO EXTREME IN MANY AREAS. THESE CONDITIONS...COMBINED WITH 
  LOW RELATIVE HUMIDITY AND STRONG WINDS...WILL LEAD TO 
  WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$


NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at May 23, 3:47 AM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 23, 3:47 AM PDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
347 AM MST MON MAY 23 2011

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.SYNOPSIS...
A PACIFIC LOW PRESSURE SYSTEM WILL BRING BREEZY TO WINDY WEATHER TO
SOUTHEAST CALIFORNIA AND SLIGHTLY COOLER TEMPERATURES ACROSS THE
ENTIRE AREA TODAY. STRONG HIGH PRESSURE ALOFT WILL BUILD OVER THE
WESTERN UNITED STATES WITH A SIGNIFICANT WARMING TREND WEDNESDAY
THROUGH FRIDAY. HIGH TEMPERATURES NEAR 100 DEGREES ARE POSSIBLE IN
THE LOWER DESERTS...INCLUDING PHOENIX AND YUMA THURSDAY THROUGH
SATURDAY.

&&

.DISCUSSION...
A SERIES OF WEAK SHORT-WAVE TROUGHS WILL MOVE THROUGH THE DESERT
SOUTHWEST THROUGH EARLY TUE...BRINGING AFTERNOON BREEZES AND
SLIGHTLY COOLER TEMPERATURES TO THE AREA. FIRST VORT MAX WILL PIVOT
THROUGH THE MOJAVE DESERT INTO NORTHWESTERN AZ THIS MORNING. NEXT
VORT MAX WILL FOLLOW QUICKLY ON ITS HEELS...MOVING INTO SOUTHERN CA
LATE THIS AFTERNOON. IN SE CA...THE GRADIENT WILL TIGHTEN
SUFFICIENTLY FOR WIND GUSTS TO APPROACH ADVISORY
CRITERIA...GENERALLY 30 TO 40 MPH THIS EVENING. A WIND ADVISORY WILL
BE ISSUED AND CONFINED TO IMPERIAL COUNTY...THOUGH OCCASIONAL GUSTS
AS A HIGH AS 25 TO 30 MPH WILL BE POSSIBLE IN THE PHOENIX METRO AREA.

NORTHWESTERLY FLOW IN THE WAKE OF THE ANOMALOUS TROUGH TUE WILL HELP
TO SHAVE OFF A FEW MORE DEGREES FROM PHOENIX EASTWARD.
HOWEVER...FURTHER WEST IN SE CA...TEMPERATURES WILL ALREADY BE ON
THE REBOUND AS THE SUBTROPICAL RIDGE BUILDS BACK TO THE NORTH.

STRONG RIDGE WILL REMAIN THE PREDOMINANT WEATHER FEATURE FROM
MIDWEEK THROUGH THE WEEKEND...RESULTING IN NIL RAIN CHANCES AND A
RETURN TO ABOVE AVERAGE TEMPERATURES BY WED. GFS/ECMWF CONTINUE TO
DIVERGE WITH RESPECT TO THE STRENGTH OF THE RIDGE AND ITS
INTERACTION WITH A DEVELOPING TROUGH IN THE PACIFIC NORTHWEST.
HOWEVER...THE TREND HAS BEEN TOWARDS A LESS AMPLIFIED PATTERN.
NAEFS/CANADIAN/GFS ENSEMBLES ARE ALL EXHIBITING A LARGE SPREAD...
TYPICAL OF A 5-7 DAY FORECAST. CONSEQUENTLY THE OFFICIAL FORECAST
REPRESENTS A COMPROMISE BETWEEN THE WARMER ECMWF AND COOLER GFS.
NEVERTHELESS...HIGH TEMPERATURES NEAR OR ABOVE 100 DEGREES IN THE
LOWER DESERTS SEEM LIKE A GOOD BET AS EARLY AS THU AND CONTINUING
THROUGH SAT.

&&

.AVIATION...
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...
INCLUDING KPHX...KIWA...KIPL...AND KBLH...

A LOW PRESSURE SYSTEM WILL GENERATE STRONG GUSTY WINDS ACROSS THE
AREA THIS AFTN/EVE. SW-W WINDS INCREASE AFTER 18Z...PEAK GUSTS UP TO
30KT OVER S-CENTRAL AZ--KPHX AND KIWA...WITH EVEN STRONGER WINDS AND
GUSTS UP TO 35/38KT POSSIBLE OVER SE CA--KIPL AND KBLH. LOCALIZED
AREAS OF BLDU POSSIBLE...BUT IMPACTS TO VISIBILITY AT TERMINALS
EXPECTED TO BE ONLY A FEW PERIODS DOWN TO 5SM BLDU. WINDS DIMINISH
AT ALL SITES AFTER 06Z TUESDAY TO LESS THAN 15KT...EXCEPT KIPL WHERE
WINDS EXPECTED TO REMAIN ELEVATED OVERNIGHT AROUND 15-25KT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A STRONG RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION...KEEPING IT
DRY WITH DAYTIME HUMIDITY LEVELS IN THE SINGLE DIGITS ALONG WITH
POOR OVERNIGHT RECOVERY. AFTERNOON TEMPERATURES WILL BE HOT...IN THE
TRIPLE DIGITS OVER THE DESERTS BY THURSDAY AND PERSISTING AREA-WIDE
INTO THE WEEKEND. WINDS WILL BE LIGHT/DIURNAL...WITH GUSTY TERRAIN
DRIVEN/UPSLOPE WINDS DURING PEAK HEATING EACH DAY THROUGH FRIDAY.

A BIG TRANSITION OVER THE MEMORIAL DAY WEEKEND...MODELS ARE COMING
INTO BETTER AGREEMENT AND ADVERTISING ANOTHER LOW PRESSURE SYSTEM TO
MOVE INTO THE PACIFIC NORTHWEST AND RAPIDLY BREAK DOWN THE RIDGE OF
HIGH PRESSURE OVER THE INTERMOUNTAIN WEST. THIS WILL GENERATE STRONG
GUSTY WINDS ACROSS THE REGION SATURDAY AND SUNDAY AFTERNOON. WITH
EXISTING DRY FUELS AND LOW HUMIDITY...THE STRONG GUSTY WINDS COULD
CREATE WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS AND NECESSITATE
THE ISSUANCE OF WATCHES/WARNINGS. STAY TUNED.

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 11 PM PDT THIS
     EVENING FOR CAZ033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
AVIATION...MEYERS
FIRE WEATHER...MEYERS
Hazardous weather outlook, May 22, 6:06 AM PDT, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
606 AM MST SUN MAY 22 2011

CAZ030-032-033-231315-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
606 AM PDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS WILL DEVELOP MONDAY AFTERNOON AND EVENING. WIND
GUSTS TO 35 TO 40 MPH WILL BE POSSIBLE...WHICH MAY RESULT IN AREAS
OF BLOWING DUST AND REDUCED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:48 AM PDTWind AdvisoryPSR20 hr

Nearby

Red Flag Warnings in California, 2011Red Flag Warnings in Arizona, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.